Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 27, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 3, 2023, 12:13 AM CDT for Cole County, Moniteau County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2023, 12:13 AM CDT (05:13 UTC)
- Expired
- Aug 3, 2023, 4:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cole County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:13 AM CDT | FLASH FLOOD | 1 W High Point, MO | Delayed entry. Local law enforcement reported considerable flash flooding. Several roads near High Point, MO are flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
The text
As transmitted.
478
WGUS53 KLSX 030513
FFWLSX
MOC051-135-030915-
/O.NEW.KLSX.FF.W.0027.230803T0513Z-230803T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1213 AM CDT Thu Aug 3 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Cole County in central Missouri...
Southern Moniteau County in central Missouri...
* Until 415 AM CDT.
* At 1213 AM CDT, local law enforcement reported considerable flash
flooding. Several roads near High Point, MO are flooded. Between 4
and 6 inches of rain have fallen. Additional rainfall amounts of 1
to 2 inches are possible in the warned area. Flash flooding is
ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Wardsville, Russellville, St. Thomas, High Point, Hickory Hill,
Brazito, Lohman, Eugene, Enon, Latham and Osage Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3864 9283 3853 9234 3846 9217 3844 9215
3841 9212 3840 9212 3838 9214 3837 9219
3834 9219 3833 9223 3832 9225 3834 9229
3834 9241 3843 9240 3843 9262 3860 9284
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KD1 follow-up statement
037
WGUS73 KLSX 030825
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
325 AM CDT Thu Aug 3 2023
MOC051-135-030915-
/O.CON.KLSX.FF.W.0027.000000T0000Z-230803T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cole MO-Moniteau MO-
325 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN COLE AND SOUTHERN MONITEAU COUNTIES...
At 325 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 4 and 7 inches
of rain have fallen. Flash flooding is ongoing, especially near the
High Point area.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Wardsville, Russellville, St. Thomas, High Point, Hickory Hill,
Brazito, Lohman, Eugene, Enon, Latham and Osage Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3864 9283 3853 9234 3846 9217 3844 9215
3841 9212 3840 9212 3838 9214 3837 9219
3834 9219 3833 9223 3832 9225 3834 9229
3834 9241 3843 9240 3843 9262 3860 9284
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:16 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 2, 7:16 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
716 PM CDT Wed Aug 2 2023
.SHORT TERM... (Through Late Thursday Night)
Issued at 221 PM CDT Wed Aug 2 2023
Key Messages:
1) Thunderstorms are expected to redevelop in/around central
Missouri by early this evening. These storms should progress
east/southeast through the late evening hours. Large hail in
supercells are the main concern through about 7-8PM before winds
become the dominant threat as a transition to more of a line of
storms occurs. A few tornadoes are also possible.
2) The main concern from late evening through the overnight hours
will be on flash flooding. Fairly widespread 1-3" rainfall totals
are expected in the flash flood watch area, with the potential for
isolated 6-8+" totals in a narrow NW-SE axis. It is difficult to
pin down WHERE this may occur, but best guess is from
Warren/Lincoln counties southeast through at least western parts
of the St. Louis metro area down into parts of southeast Missouri
and southwest Illinois along the Mississippi River.
(Tonight)
Another (very) busy 18 hours is likely to unfold beginning by early
this evening. Showers and thunderstorms are expected to develop
between 5-7PM in/around central Missouri near the quasi-stationary
front. Initiation may be aided by some influence (i.e., lift)
downstream of a remnant MCV currently over southern Iowa. The
convective mode initially is likely to be supercells given
seasonably strong 0-6km shear (35-40 knots). Large hail would be the
primary threat in these storms. A transition to more of a line or
small bow echo is favored by mid evening as storms progress to the
east/southeast. With time, a more southeast (right) turn may be
favored given a more north-south orientation to the instability
gradient closer to the Mississippi River. Once storms transition to
more of a line or bow echo, damaging winds will be the primary
threat. A few tornadoes are also possible given these storms may
ride along the surface frontal boundary where low-level shear and
helicity are maximized.
The threat for strong to severe thunderstorms should exit the area
by about midnight. Thereafter, the main concern is on the
potential for flash flooding. Deterministic model guidance,
similar to the past couple of nights across the region, is
developing a strong 30-40 knot low-level jet nearly orthogonal to
the surface boundary. The low-level jet also veers over time,
which favors backbuilding/regenerating storms on the
west/northwest flank. Training storms are again a concern, and
given similar atmospheric parameters very favorable for efficient
rainfall rates (near-record precipitable water values, deep warm
cloud depths), very high rainfall values are possible. Fairly
widespread 1-3" totals are expected within the watch area, but
significantly higher amounts (isolated 6-8+") are possible. The
past two nights the localized probability-matched mean (LPMM) of
the HREF have fared pretty well in terms of forecasting highest
amounts. The heaviest rainfall axis itself likely will be pretty
narrow, roughly on the order of 25-50 miles. The axis itself
should be oriented once again from northwest to southeast. Exactly
where (and how high the totals get) remain uncertain, in part due
to antecedent convection late this afternoon/evening. This
probably will shift the effective boundary a bit further
south/southwest, which could impact the overnight round of
convection. That being considered, do believe a bit further
southwest orientation makes sense, similar to the HRW NSSL and NAM
Nest CAM guidance. Our best guess as to where the (narrow)
heaviest axis of rainfall will be is from Warren/Lincoln counties
southeast through at least western parts of the St. Louis metro
area down into parts of southeast Missouri and southwest Illinois
along the Mississippi River. The genesis region should be in/near
the northwestern part of this area. What is particularly
concerning is that the past two nights in and just downstream of
the genesis region has received 8-10+" of rain. If this does
indeed occur either in more vulnerable areas (poor drainage
in/around the St. Louis metro area) or where it rained hard last
night where soils are very saturated, very significant flash
flooding could occur. Given the expectation of where the heavier
rain will fall tonight, did adjust the flash flood watch in
multiple ways, including: 1) expanding further northwest into
parts of central/northeast Missouri. Heavy rainfall occurred early
this morning in these locations and could be in/near the genesis
region for elevated convection overnight tonight, 2) removed
Reynold/Iron counties in southeast Missouri as they should be
southwest of heavy rainfall axis tonight and missed out this
morning's rainfall, and 3) began the watch at 7PM tonight instead
of 11PM due to the evening round of convection and at least an
isolated flash flood threat.
(Thursday - Thursday Night)
Thunderstorms should be ongoing early Thursday morning, but should
be in a weakening phase with the flash flood threat likely peaking
in the 12AM-5AM time frame approximately. Precipitation chances
tomorrow are mainly confined to far southern sections of the
forecast area in close proximity to the effective front. Timing
wise, late afternoon through early evening would be the best chance.
Regardless, at least a majority of the area should stay dry.
Temperatures will be warmer across the area (even north of the
effective front) due to some partial sunshine expected by the
afternoon hours. Highs in the mid 80s to low 90s are forecast from
north to south. It will also be quite humid, so it will feel hotter
with heat index values approaching 100 degrees in parts of central
and southeast Missouri.
Gosselin
.LONG TERM... (Friday through Next Wednesday)
Issued at 221 PM CDT Wed Aug 2 2023
(Friday - Sunday Night)
Chances of showers and thunderstorms look to continue through the
weekend, though slightly weaker mid/upper level flow and a lack of
strong, focused low-level jet each night suggests lesser chances of
any flash flood threat.
There remains a lot of uncertainty with the evolution of a midlevel
shortwave trough coming out of the Plains late in the weekend. The
ECMWF and some of its members are stronger/further south with this
feature, and slower with its attendant cold front. This type of
solution could yield a threat for strong to severe convection Sunday
afternoon/evening. However, most other ensemble guidance is flatter
with shortwave and quicker with the cold frontal passage, which
would yield the highest chances of showers and thunderstorms more in
the Saturday night/Sunday morning time frame with lesser chances of
severe weather.
(Monday - Next Wednesday)
Long-range guidance is in good agreement that after the weekend
trough pushes off to our east, a general quiet, cool, and dry
weather pattern looks to begin and continue through the middle of
next week. Temperatures are likely to be well-below normal during
this period, with highs in the low to mid 80s and lows in the upper
50s to mid 60s.
Gosselin
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 715 PM CDT Wed Aug 2 2023
Active TAF period with showers and storms already developing
across the forecast area. For KUIN, MVFR/IFR ceilings through the
majority of the forecast period with showers and some storms
through at least 10z Thursday. For the rest of TAF sites, VFR
flight conditions will lower to MVFR with onset of heavier
precipitation after 02z Thursday. For KCOU and KJEF, rain will
taper off after 09z Thursday. In the meantime, rain will persist
over St. Louis metro area TAFs from 02z to 15z Thursday. As for
winds, they will remain from the northeast to southeast.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday morning for Audrain MO-Boone MO-
Callaway MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Lincoln MO-Madison MO-Montgomery MO-Osage MO-
Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
IL...Flood Watch through Thursday morning for Calhoun IL-Clinton IL-
Jersey IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 2, 2:29 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 229 PM CDT Wed Aug 2 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 229 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Another Flash Flood Watch is in effect for parts of Missouri and Illinois tonight as another round of thunderstorms producing heavy rainfall rates is expected. In addition to the threat for flash flooding, some of the storms this evening may be strong to severe. All hazards are possible, including a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms producing heavy rainfall and flash flooding may continue into Thursday morning. Thunderstorms are possible each day through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather or flash flooding to the National Weather Service. Gosselin
In the hours before
Local storm report, Aug 2, 10:39 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1039 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail 3 ESE Saint Martins 38.57N 92.29W
08/02/2023 E2.50 inch Cole MO Public
Delayed report. Photos on Facebook show
several 2 inch hail stones, with some 2.5
inches in diameter on the west side of
Jefferson City. Time estimated from radar.
&&
AELocal storm report, Aug 2, 11:18 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1118 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Flash Flood 3 NW Sullivan 38.25N 91.21W
08/02/2023 Franklin MO Emergency Mngr
Water over the road at Highway 185 and
Spring Bluff Rd. Roadway is impassable.
&&
AELocal storm report, Aug 2, 11:51 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1151 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 1 E Farmington 37.78N 90.42W
08/02/2023 St. Francois MO Public
Photo on twitter shows a large tree down
across a road in Farmington. Time estimated
from radar.
&&
AELocal storm report, Aug 3, 12:03 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1203 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Dmg 1 E Farmington 37.78N 90.42W
08/02/2023 St. Francois MO Emergency Mngr
Corrects previous tstm wnd dmg report from 1
E Farmington. County dispatch and EM relayed
reports of numerous trees and power lines
down, and a stop light pole was bent over.
Time estimated from radar.
&&
AELocal storm report, Aug 3, 12:06 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1206 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Tstm Wnd Dmg Bonne Terre 37.92N 90.55W
08/02/2023 St. Francois MO Law Enforcement
County dispatch reports numerous trees down
in Bonne Terre. Time estimated from radar.
&&
AELocal storm report, Aug 3, 12:08 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1208 AM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Tstm Wnd Dmg 1 E Park Hills 37.85N 90.51W
08/02/2023 St. Francois MO Law Enforcement
County dispatch reported several trees down
in Park Hills. Time estimated from radar.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau | 39 min |
| Aug 2, 8:07 PM CDT | Areal Flood Advisory | LSX | Cole, Moniteau | 2 hr |
| Aug 2, 8:10 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 65 min |
| Aug 2, 8:29 PM CDT | Flash Flood Warning | LSX | Callaway, Cole, Moniteau, Osage | 4 hr |
| Aug 2, 8:30 PM CDT | Tornado Warning | LSX | Moniteau | 16 min |
| Aug 2, 9:28 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 23 min |
| Aug 2, 9:42 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade | 63 min |
| Aug 2, 9:51 PM CDT | Flash Flood Warning | LSX | Franklin, Gasconade | 3 hr |
| Aug 2, 9:59 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 61 min |
| Aug 2, 10:21 PM CDT | Areal Flood Advisory | LSX | Crawford, Washington | 3 hr |
| Aug 2, 10:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 61 min |
| Aug 2, 10:41 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 49 min |
| Aug 2, 10:45 PM CDT | River Flood Warning | LSX | Franklin | 3 days |
| Aug 2, 11:18 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 57 min |
| Aug 2, 11:25 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 38 min |
| Aug 3, 12:03 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 57 min |
| Aug 3, 12:26 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 49 min |
| Aug 3, 1:33 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Franklin, Gasconade, Moniteau, Osage | 4 hr |
| Aug 3, 1:46 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 22 min |
| Aug 3, 3:05 AM CDT | Flash Flood Warning | LSX | Boone, Callaway, Moniteau, Osage | 6 hr |
| Aug 3, 4:52 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Jefferson, Washington | 38 min |
| Aug 3, 6:56 AM CDT | River Flood Warning | LSX | Crawford, Washington | 5 hr |
| Aug 3, 8:51 AM CDT | Flash Flood Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 4 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Cole | 35 hr |
| Aug 3, 10:36 AM CDT | River Flood Warning | LSX | Osage | 11 hr |
| Aug 3, 10:40 AM CDT | River Flood Warning | LSX | Jefferson | 4 days |
| Aug 3, 10:40 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 4 days |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.